Alert archive / Massachusetts / Gale Watches in 2009

Gale Watch 5, NWS Boston/Norton, MA

January 14, 2009

NWS Boston/Norton, MA issued this gale watch at Jan 14, 2009, 3:45 PM EST. It took effect at Jan 15, 2009, 1:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 14, 2009, 3:45 PM EST (20:45 UTC)
In effect from
Jan 15, 2009, 1:00 PM EST
Expired
Jan 15, 2009, 4:29 AM EST
In force
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this gale watch went out at Jan 14, 11:47 AM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Jan 14, 11:47 AM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1147 AM EST WED JAN 14 2009

.SYNOPSIS...
A VERY COLD AIRMASS HAS ARRIVED. EVEN COLDER AIR ARRIVES EARLY FRIDAY
FOLLOWING THURSDAYS CLIPPER LOW GENERALLY LIGHT SNOWFALL. COLD AIR
WILL LINGER INTO THE WEEKEND WITH PERIODS OF SNOW PROBABLE...ESPECIALLY
IF ANOTHER COASTAL LOW DEVELOPS ALONG THE SOUTHERN NEW ENGLAND COAST.
SEVERAL DAYS OF SEASONABLY DRY JANUARY WEATHER MAY BE DEVELOPING
SOMETIME EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
TEMP/DEWPOINT TREND GRIDS UPDATED SLIGHTLY AT 11 AM AND WE THINK WE
ARE ON TREND TARGET.

MWN WET BULB -22F AT 9 AM. WELL LOOK FOR MAX TEMPS NEAR 20F AT BOS
OR GENERALLY WITHIN 2F OF THIS MORNINGS 12 HR MIN TEMPS /12Z/ AS
REPORTED IN THE 727AM RTPBOX.

THE REST OF THE DAY WILL FEATURE TEMPERATURES A GOOD 15 DEGREES BELOW
NORMAL WITH PLENTY OF SUNSHINE FOR MUCH OF THE DAY.

WINDS WILL BE DIMINISHING THIS AFTN AS FCST.

HIGH CLOUDS INCREASE DURING THE AFTERNOON AS A CLIPPER SYSTEM APPROACHES.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH THURSDAY NIGHT/...
EARLY TONIGHT...CLOUDS WILL RAPIDLY THICKEN ACROSS SOUTHERN NEW
ENGLAND THIS EVENING IN ADVANCE OF A CLIPPER SYSTEM. SHOULD BE A NICE
EVENING...CALM BUT COLD. TEMPS SHOULDN/T BE ABLE TO RADIATE STRONGLY
OVERNIGHT DUE TO THE EXPECTED CLOUD COVER.

THE 1136 AM KBOX FCST HAS NOW BEEN ADJUSTED AND WE ARE LIKELY TO
ISSUE AN ADVY FOR PTNS OF SNE AT 330 PM...BASED ON FURTHER REVIEW OF
NEW 12Z UK AND ECMWF. ADVYS LIKELY FOR N CT RI AND SE MASS 10Z TO 18Z
THU.

POPS WERE BOOSTED FOR THE PERIOD 08Z-20Z THURSDAY FOR A WDSPRD 1-4
INCH SNOW...ISOLATED 5 POSSIBLE RI TO CAPE COD. MORE AT 4 PM. THIS
MAKES FOR A SLIPPERY THURSDAY MORNING COMMUTE...ESP BDL CEF TO PVD

12Z NGM IS WETTER WITH MORE NE FLOW. NAM CONTS WITH ITS PREV QPF.
12Z GFS IS RIGHT THERE. ALL OUR GRIDS OF POPS...HOURLY SNOWFALL AND
HOURLY QPF HAVE BEEN ADJUSTED LATE TONIGHT AND THURSDAY. CHC S+ IS IN
THE FCST NOW. LEGACY MAY NOT PICK IT UP BUT POINT AND CLICK WILL.

09Z/14 SREF IS BIASED WAYY TOO LOW IN MY OPINION.

YDYS 13/09Z SREF WAS EXCELLENT FOR LASTS NIGHT I95 EASTWARD RAIN AS
WERE THE COMBINED 12Z/13 EC/NAM/GFS/UKMET... YET THE 18Z NCEP SUITE
WAS LESS USEFUL AS ITS SOLUTIONS WERE DISPARATE AND THE 15Z SREF WAS
ALSO WORSE ON PROBS FOR .01 LAST NIGHT. THAT IS SAID TO JUSTIFY MY
DEPARTURE FROM SREF POPS.

ADDITIONALLY...THE 06Z/14 GFS AND 12Z/14 NAM CONT TO SHOW QUITE A
BIT OF FGEN WITH -EPV OVERLAYED 12Z THRU 18Z THURSDAY. I THINK WE
WILL SEE QUITE A NICE SNOW BURST THURSDAY MORNING. THAT INCLUDES THE
POTENTIAL FOR 1-2 HRS OF 1/2MI MDT OR VERY BRIEF 1/4 S+ SOMEWHERE IN
THE 10Z-14Z TIME FRAME N CT...SW MA AND THEN 13Z TO 19Z TIME FRAME
FOR PVD TO CAPE COD.

SNOW WILL BE TAPERING OFF DURING THE LATE MORNING WEST AND EARLY- MID
AFTERNOON MOST OF THE SOUTHEAST.

THU NIGHT...CONFIDENCE ON A BIG BITE OF ARCTIC AIR MAY BE DECREASING
SLIGHTLY. IF THIS THINKING IS CORRECT...THE RISK OF WIND CHILL ADVISORIES
ETC WILL LESSEN FOR EARLY FRIDAY. TOO MANY COMPLICATIONS DEVELOPING
UPSTREAM THAT ARE SIPHONING ENERGY AWAY FROM A HUGE OUTBREAK. IT WILL
BE COLD BUT NOT QUITE AS COLD AS THE GFS 2M HAS BEEN POUNDING US
WITH. NO CHANGE IN FCST ATTM BUT AM HESITATING

ALL MODELS SHOW A PACKED PRESSURE GRADIENT TRAILING. THIS WOULD BE
OMINOUS FOR STRONG WINDS...BUT PRESSURE RISES ARE SO-SO AND AVERAGE
ABOUT 1 MB PER HOUR. LOW LEVEL WIND FORECAST DATA SUGGESTS EVENING
SPEEDS NO HIGHER THAN THE TEENS WITH A MIXING POTENTIAL FOR GUSTS
AROUND 25 OR 30 KNOTS. THE BEST CHANCE OF THIS WIND WOULD BE IN
SOUTHEAST MASS AND POSSIBLY RHODE ISLAND. ANY WIND SHOULD NOT
LAST...AS SURFACE HIGH PRESSURE BUILDS OVER THE REGION OVERNIGHT AND
DIMINISHES THE PRESSURE GRADIENT. WE HAVE ADJUSTED WIND GRIDS
ACCORDINGLY.

THE WIND DRAWS IN EVEN COLDER AIR WITH 900 MB TEMPS -20C TO
-22C...WHICH WOULD ONLY SUPPORT *HIGH* TEMPERATURES IN THE SINGLE
NUMBERS AND MID TEENS. 00Z/14 UKMET SEEMS TO BE HOLDING BACK.

WIND CHILL WILL STILL BE A CONCERN MAINLY FOR THURSDAY NIGHT BEFORE
THE WIND DIMINISHES. VALUES LOOK TO NEAR -15F NORTH OF THE MASS PIKE
EARLY IN THE NIGHT. EVEN WITHOUT THE WIND...THURSDAY NIGHT THROUGH
FRIDAY NIGHT WILL BE QUITE COLD.

OCEAN EFFECT...WITH SUCH COLD TEMPS MOVING OVER THE 4-5C WATER...WE
CAN EXPECT OCEAN EFFECT CLOUDS AND SNOW SHOWERS OVER THE WATERS
THURSDAY NIGHT INTO FRIDAY WITH A SMALL CHANCE OF SNOW CLIPPING THE
OUTER CAPE THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MOST OF THE LONG TERM FEATURES THE SAME LARGE SCALE PATTERN...UPPER
RIDGE OVER THE WEST COAST AND A DEEP UPPER TROF OVER THE EAST.  SOME
SIGNS OF THIS BREAKING AFTER DAY 7...BUT CONFIDENCE IS ZERO ON ANY
DETERMINISTIC FORECAST THAT FAR OUT.

FRIDAY...UKMET AND ECMWF ARE OFFERING SOME SORT OF SNOW THREAT FRI
AND THAT WILL BE ADDRESSED IN THE AFTN FCST.

NEXT PRIMARY SYSTEM...THE NEXT CLIPPER COMES OUT OF THE PLAINS SATURDAY.
THE ARRAY OF MODELS AGREE ON THE EVENT...BUT DISAGREE ON PLACEMENT
AND TRACK. WE ADJUSTED OUR GRID DATA TOWARD THE ECMWF. THIS HAS HIGH
PRESSURE OVER US SATURDAY AND BRINGS THE OVERRUNNING SHIELD OVER US
SUNDAY MORNING. PTYPE WILL DEPEND ON THE TRACK...THE ECMWF BRINGS
WARMER AIR BACK TO AT LEAST EASTERN SECTIONS AT THE HEIGHT OF THE
STORM WHILE THE GFS HAS A MORE NORTHERLY TRACK WHILE KEEPING DEEP
COLD AIR IN PLACE. WE WILL GO WITH A CHANCE OF SNOW FOR SUNDAY.

WITH THE UPPER TROF STILL IN PLACE MONDAY-TUESDAY WE WILL GO WITH AT
LEAST SOME CLOUDS BUT HOLD ANY POPS TO THE HILLS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
TODAY...VFR. GUSTY W/NW WINDS 20 29 KTS EARLY THIS AFTN THEN SUBSIDE.

TONIGHT...VFR WILL LOWER TO IFR CONDS IN SNOW TOWARD DAWN BDL TO PVD
TO ACK.

THURSDAY...LOWERING TO MVFR/IFR IN SNOW...ESPECIALLY BDL/PVD/FMH/HYA/ACK.
SLIGHTLY BETTER CONDITIONS EXPECTED ORH TO BOS ALTHOUGH A BRIEF PERIOD
OF IFR MAY OCCUR.

THURSDAY NIGHT...VFR WITH A BRISK EVENING NORTHWEST WIND. BITTER
CHILL FOR OUTDOOR AIRPORT OPERATIONS. OCEAN EFFECT CLOUDS AND SNOW
SHOWERS OFFSHORE BUT COULD CLIP OUTER CAPE COD /PVC AND CQX/.

OUTLOOK /FRIDAY THROUGH SUNDAY/...

FRIDAY...VFR EXCEPT FOR LINGERING SNOW SHOWERS OFF THE OUTER CAPE
AND ISLANDS.

SATURDAY...VFR

SUNDAY...MVFR EARLY THEN MVFR/IFR IN SNOW.

&&

.MARINE...
THIS AFTERNOON...GALE HEADLINE DISCONTINUED. WINDS GRADUALLY SUBSIDE THIS
AFTERNOON. LIGHT FREEZING SPRAY HAS BEEN OCCURRING OVER THE CW WATERS
SINCE ABOUT SUNRISE.

TONIGHT...HIGH PRESSURE OVERHEAD SO RELATIVELY TRANQUIL CONDITIONS
ARE EXPECTED.

THURSDAY...CLIPPER SYSTEM PASSES TO THE SOUTH OF NEW ENGLAND.
MARGINAL NORTHERLY GALES MAY DEVELOP LATER IN THE DAY AS THE SYSTEM
PASSES TO THE SOUTH. FREEZING SPRAY IS LIKELY LATER IN THE DAY.

OUTLOOK.../THURSDAY NIGHT THROUGH SUNDAY/...
THURSDAY EVENING...GUSTY NORTHWEST WINDS TRAILING THE DEPARTING
CLIPPER.  WINDS ALOFT SHOW POTENTIAL MIXING OF 30 KNOT GUSTS TO THE
SURFACE.  THERE IS A LOW PROBABILITY OF A LOW-END NORTHWEST
GALE...FOR NOW WE WILL FORECAST SMALL-CRAFT ADVISORY WINDS.

PLENTY OF COLD AIR MOVING OVER THE WATERS THURSDAY NIGHT.  OCEAN
EFFECT CLOUDS AND SNOW SHOWERS WILL EXTEND EAST OF THE COAST FROM
MASSACHUSETTS BAY AROUND THE OUTER CAPE AND ISLANDS.  FREEZING SPRAY
WILL ALSO BE A CONCERN THURSDAY NIGHT CONTINUING THROUGH FRIDAY
NIGHT.

INCREASING WIND SUNDAY AS ANOTHER SYSTEM MOVES OVER THE WATERS.  LOW
CONFIDENCE ON THE EXACT TRACK AT THIS TIME...BUT WINDS SHOULD REACH
AT LEAST SMALL CRAFT ADVISORY LEVELS.

&&

.CLIMATE...
WE/VE RECEIVED A FEW INQUIRIES ABOUT THE TEMPERATURES FORECAST FOR
THE LATE WEEK/WEEKEND COLD SHOT. WILL POST SOME RECORDS FOR 1/16 AND
1/17 BELOW. RECORD LOWS APPEAR OUT OF REACH AT THIS TIME...HOWEVER
SOME RECORD LOW MAXIMUMS /LOWEST DAYTIME HIGH TEMPERATURES/ MAY BE
APPROACHED.

HERE ARE SOME RECORD LOWS FOR REFERENCE /NOT EXPECTED TO BE
REACHED/...

	  JANUARY 16       JANUARY 17

BOS       -7 /2004/        -4 /1907/
PVD       -6 /2004/        -8 /1982/
BDL       -8 /1994/        -9 /1971/
ORH      -12 /2004/        -9 /1982/

BELOW ARE SOME RECORD LOW MAXIMUMS THAT COULD BE APPROACHED...

          JANUARY 16       JANUARY 17

BOS       7 /1994/         9  /1907/
PVD       7 /1994/         11 /1907/
BDL       6 /1994/         10 /1907/
ORH       1 /1994/         5  /1907/

4AM KBOX FCST PROJECTIONS VS CLIMAT.

MAXS
TODAY 10 TO 18 BELOW NORMAL
THU...15 TO 19 BELOW NORM
FRI...24 BELOW NORM
SAT...19 BELOW NORM
SUN...10 BELOW NORM
MON...8 BELOW NORM
TUE...7 BELOW NORM

MINS
THU MORNING...7 BELOW
FRI MORNING...17 TO 24 BELOW
SAT MORNING...14 TO 21 BELOW
SUN MORNING...7 TO 14 BELOW
MON AND TUE MORNING...4 TO 10 BELOW

&&

.EQUIPMENT...
AFN BEING WORKED ON.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR
     ANZ230>232.
     SMALL CRAFT ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     ANZ233>237.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR ANZ250-254-
     255.

&&

SYNOPSIS...DRAG/EKSTER
NEAR TERM...WTB/DRAG/EKSTER 1147
SHORT TERM...DRAG/EKSTER 1147
LONG TERM...WTB/DRAG
AVIATION...WTB/DRAG/EKSTER 1147
MARINE...WTB/DRAG/EKSTER 1147
CLIMATE...STAFF
EQUIPMENT...DRAG 1147
Hazardous weather outlook, Jan 14, 11:59 AM EST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1159 AM EST WED JAN 14 2009

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-151200-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1159 AM EST WED JAN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

POWDERY SNOW WILL BE RAPIDLY OVERSPREADING SOUTHERN NEW ENGLAND BETWEEN
2 AM AND 6 AM THURSDAY REQUIRING ROAD TREATMENTS. SNOW MAY BE HEAVY
TOWARD 6 AM IN NORTHERN CONNECTICUT AND SOUTHWEST MASSACHUSETTS.

SCHOOL DELAYS MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A SNOW EVENT IS PROBABLE THURSDAY. WINTER WEATHER ADVISORIES WILL
LIKELY BE NEEDED FOR A STORM TOTAL SNOW OF 2 TO 4 INCHES. SNOW MAY BE
HEAVY FOR A TIME DURING THE MORNING DAYLIGHT HOURS...ESPECIALLY MASS
PIKE SOUTHWARD. TRAVEL WILL BE AFFECTED AND NECESSARILY SLOWER ON
VERY SLIPPERY ROADS DUE TO VERY COLD TEMPERATURES WHILE ITS SNOWING.

OCEAN EFFECT SNOW SHOWERS MAY BRING MINOR ACCUMULATIONS FOR PORTIONS
OF THE OUTER CAPE THURSDAY NIGHT. OTHERWISE...BITTER COLD WILL TAKE
CONTROL THURSDAY NIGHT INTO SATURDAY. WIND CHILL ADVISORIES WILL
LIKELY BE NEEDED LATE THURSDAY NIGHT AND EARLY FRIDAY FOR WIND CHILLS
OF 10 TO 25 BELOW ZERO. THERE IS A LOW PROBABILITY THAT WIND CHILL
WARNINGS WILL BE NEEDED FOR THE HIGHER ELEVATIONS OF NORTHWEST
MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE.

ANOTHER STORM MAY AFFECT THE REGION SOMETIME SUNDAY OR MONDAY BUT
THE TIMING AND TRACK ARE VERY MUCH UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ230>237-250-254-255-151200-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
1159 AM EST WED JAN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER ROUND OF GALE FORCE NORTHERLY WIND GUSTS ARE POSSIBLE LATE
THURSDAY AND THURSDAY EVENING AS LOW PRESSURE TRACKS TO THE SOUTH.

THERE IS A CHANCE THAT A HEAVY FREEZING SPRAY WARNING MAY BE NEEDED
FOR PORTIONS OF THE OUTER WATERS THURSDAY NIGHT AND FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DRAG

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 11:52 AM ESTSmall Craft AdvisoryBOX16 hr
Jan 14, 3:45 PM ESTSmall Craft AdvisoryBOX48 hr
Jan 14, 4:02 PM ESTWinter Weather AdvisoryBOXBarnstable, Bristol, Dukes, Hampden, Hampshire, Middlesex and 5 more29 hr

Nearby

Gale Watches in Massachusetts, 2009Every gale watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.